Drug-Induced Lupus Erythematosus (DIL)

Lupus symptoms, and a different diagnosis known as Drug-Induced Lupus, may develop as a result of taking certain medications.

Drug-Induced Lupus (DIL or DILE) is an autoimmune disease (similar to Systemic Lupus Erythematosus) caused by long term and chronic use of certain prescription drugs. These drugs cause an autoimmune response, in which the your body’s antibodies attack its own healthy cells and tissue, producing symptoms similar to SLE. The symptoms of DIL are similar to those of SLE, but it rarely affects major organs.

[thb_gap height=”30″]

SPONSORED

[thb_gap height=”30″]

Of the 38 drugs known to cause DIL, 3 are most commonly connected with it:

  • Hydralazine
    • Used to treat high blood pressure or hypertension
  • Procainamide
    • Used to treat irregular heart rhythms
  • Isoniazid
    • Used to treat for tuberculosis

There is no one established method for diagnosing DIL. Symptoms usually overlap with SLE’s symptoms, including: muscle and joint pain, swelling, fatigue, fever and/or inflammation around the lungs or heart that causes pain or discomfort (serositis). The only way to know for certain that someone has DIL is if symptoms resolve and do not return after stopping the medication. Generally, Lupus-like symptoms disappear between a few days to two weeks (sometimes up to six months) after you’ve stopped taking these medications.

DIL is more common in men because men take these drugs more often. Not everyone who takes these drugs will develop DIL.

[thb_gap height=”30″]

SPONSORED

[thb_gap height=”30″][thb_postslider source=”by-id” post_ids=”810″]

Leave a comment

Your email address will not be published. Required fields are marked *